Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 176, NWS Kansas City, MO

August 16, 2017Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 16, 2017, 6:12 PM CDT for Henry County, Johnson County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2017, 6:12 PM CDT (23:12 UTC)
Expired
Aug 16, 2017, 6:45 PM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:42 PM CDTTSTM WND DMGLeeton, MO12 INCH DIAMETER TREES DOWN IN LEETON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:48 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1464 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS53 KEAX 162312
SVREAX
MOC083-101-162345-
/O.NEW.KEAX.SV.W.0176.170816T2312Z-170816T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT WED AUG 16 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northern Henry County in west central Missouri...
  Southern Johnson County in west central Missouri...

* Until 645 PM CDT

* At 612 PM CDT, a severe thunderstorm was located near Chilhowee, or
  9 miles south of Holden, moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Warrensburg, Leeton, Chilhowee, Blairstown, Post Oak, La Tour and
  Quick City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 9407 3857 9407 3857 9409 3865 9412
      3875 9368 3865 9359 3848 9360 3848 9406
TIME...MOT...LOC 2312Z 258DEG 25KT 3858 9398 

HAIL...0.88IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:03 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 16, 3:03 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
303 PM CDT Wed Aug 16 2017

.Discussion...
Issued at 303 PM CDT WED AUG 16 2017

Main concern this afternoon involves new convective development
as long awaited surface cold front begins moving through the area.
In contrast to yesterday, confidence is increasing that severe
weather will develop in the coming hours as enough clearing has
occurred to result in moderate destabilization across the lwr
Missouri Vly. Expect this trend to continue this afternoon and
early evening as remnant elevated mixed layer plume as noted by
warm brightness temperatures on GOES-16 7.34 micron water vapor
imagery (see also the 12z Amarillo, TX sounding) continues to
advect northeast with time. Deep-layer shear will continue to
increase this afternoon as midlevel speed max associated with main
trough axis across the Central Plains also moves east with time.
BUFKIT soundings from across the area show largely a
unidirectional wind profile, with 0-6 km bulk shear values on the
order of 35-40 kts. Considering this, along with the ample amounts
of buoyancy that appear present, initial development in the form
of discrete cells to the west of the KC Metro will support both a
large hail and strong wind threat, with activity migrating more
towards a linear configuration in response to deep layer shear
values remaining largely parallel to the incoming cold frontal
boundary. Across southern portions of the fcst area, an isolated
tornado threat will also be possible in response to increased
helicity near a lingering outflow boundary from this morning's
convection. Overall however, this threat appeas most likely well south
of the KC Metro, and in reality more likely down in SGF's area.
In addition, we did have some pretty efficient rainfall across the
area this morning with reports and MRMS storm total estimates
suggesting over 2.5" fell across the northeastern Metro, specially
over Clay County. Prevailing thought is that this
afternoon/evening's activity should be progressive enough to limit
a widespread flash flood threat, but trends will have to be
monitored for areas that did receive decent rainfall this morning.

Precip to quickly come to an end after the 06z time frame from
west to east as drier air moves back into the area. This will set
the stage for slightly cooler temps tomorrow and the return of dry
conditions which should continue through much of Friday. Fcst
guidance continues to show redeveloping precip early Saturday
morning as a secondary wave of energy sweeps a boundary south
across our area during the predawn hours. As a result, morning
shwrs/storms appear possible and current chance pops appear
reasonable. Beyond this, fcst becomes less uncertain as we head
into next week as zonal flow returns to the central U.S. and a
series of shortwaves impact the lwr Missouri Vly. Obviously this
leads to some concern over Monday's solar eclipse and additional
details are provided below. Beyond this, unsettled weather looks
to persist through midweek as a boundary stalls south of the area.

&&

.Specifics for the Total Solar Eclipse on August 21st...
Issued at 303 PM CDT WED AUG 16 2017

Model projections continue to show an fairly unsettled weather
pattern early next week as zonal flow along the northern periphery
of a southeastern U.S. ridge impacts the area. Under this
configuration, passing shortwave disturbances appear likely, and
latest model trends support remnant convection early Monday
morning with additional activity possible during the afternoon
hours. Considering we're still 4+ days out, a lot can still
change, but overall trends this afternoon continue to support the
notion that cloud cover will be present to at least some degree
over the Lwr Missouri Vly early Monday afternoon. Whether its
dense enough to inhibit eclipse viewing remains elusive this far
out, and more details will follow in the coming days.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1236 PM CDT WED AUG 16 2017

Convection expected to initiate along a cold front later this
afternoon with impacts expected at all KC area terminals. Expect
activity to develop towards the 21-22z time frame, with storms
steadily moving east through the early evening hours. With any
activity that impacts terminals, expect brief IFR VSBYs due to
very heavy rainfall rates. Storms should be start clearing to the
east after 00-01z, with VFR conditions then expected through the
duration of the fcst cycle. Further north at STJ, a bit more
uncertainty exists as to whether storms will impact the airport,
but for now decided to play it safe until convective trends can be
established this afternoon. Winds out of the southeast between
5-10 kts will shift to the northwest later tonight after frontal
passage.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...32
Eclipse...32
Hazardous weather outlook, Aug 16, 5:29 AM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
529 AM CDT Wed Aug 16 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
529 AM CDT Wed Aug 16 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms today into tonight will have the potential to become
strong to severe across much of the area. Hazards with any storm that
develops includes dangerous and frequent cloud-to-ground lightning,
moderate to heavy rainfall, and gusty winds. Should some of these
storms become strong to severe, the potential exists for damaging
winds, hail, and localized flooding. A tornadic threat, while low,
does exist as well.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Thunderstorms, potentially strong, reappear on Friday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 16, 12:56 PM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1256 PM CDT WED AUG 16 2017

MOZ045-046-161830-
Pettis-Cooper-
1256 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PETTIS AND
SOUTHWESTERN COOPER COUNTIES...

At 1256 PM CDT, a strong thunderstorm was located 8 miles north of
Cole Camp, or 8 miles south of Sedalia, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Smithton and Otterville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3869 9306 3853 9307 3854 9328 3862 9333
      3878 9300 3869 9292
TIME...MOT...LOC 1756Z 244DEG 30KT 3858 9319

Grana

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:56 PM CDTSpecial Weather StatementEAXPettis34 min
Aug 16, 6:18 PM CDTSpecial Weather StatementEAXBates27 min
Aug 16, 6:35 PM CDTSevere Thunderstorm WarningEAXJackson, Ray40 min
Aug 16, 6:41 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis34 min
Aug 16, 6:56 PM CDTSpecial Weather StatementEAXSullivan34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.